Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 162, NWS Denver/Boulder, CO

September 16, 2007Adams County, Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 16, 2007, 3:17 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2007, 3:17 PM MDT (21:17 UTC)
Expired
Sep 16, 2007, 4:00 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 2 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 3:23 PM MDTTSTM WND GST 6710 E Watkins, COSEVERAL GUSTS ABOVE 60 MPH MEASURED BY DAVIS WEATHER EQUIPMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2743 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 162117
SVRBOU
COC001-005-031-162200-
/O.NEW.KBOU.SV.W.0162.070916T2117Z-070916T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
317 PM MDT SUN SEP 16 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN DENVER COUNTY IN NORTHEAST COLORADO

* UNTIL 400 PM MDT

* AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL AURORA...OR ABOUT
  17 MILES EAST OF DENVER...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATKINS...
  STRASBURG...MANILA VILLAGE...BENNETT...ARAPAHOE PARK...SOUTHERN
  DENVER INTERNATIONAL AIRPORT AND EASTERN AURORA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3983 10480 3958 10467 3973 10424 3998 10435

$$
2 follow-up statements
000 
WWUS55 KBOU 162135
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
331 PM MDT SUN SEP 16 2007

COC001-005-031-162200-
/O.CON.KBOU.SV.W.0162.000000T0000Z-070916T2200Z/
ARAPAHOE CO-ADAMS CO-DENVER CO-
331 PM MDT SUN SEP 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHEASTERN DENVER...CENTRAL ADAMS AND WESTERN ARAPAHOE
COUNTIES...

AT 331 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING DESTRUCTIVE WINDS OF 60 TO 70 MPH WEST OF 
BENNETT ALONG INTERSTATE 70.  DOPPLER RADAR CONTINUED TO A LINE OF 
THUNDERSTORMS PRODUCING THE STRONG WINDS FROM JUST SOUTH OF 
DENVER INTERNATIONAL AIRPORT TO WATKINS TO NEAR ARAPAHOE PARK MOVING 
NORTHEAST AT 30 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WATKINS...STRASBURG...MANILA VILLAGE...BENNETT...ARAPAHOE PARK...
SOUTHERN DENVER INTERNATIONAL AIRPORT...NORTHEASTERN DENVER...EAST
CENTRAL COMMERCE CITY AND EASTERN AURORA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3983 10480 3958 10467 3973 10424 3998 10435

$$
000 
WWUS55 KBOU 162201
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
400 PM MDT SUN SEP 16 2007

COC001-005-031-162210-
/O.EXP.KBOU.SV.W.0162.000000T0000Z-070916T2200Z/
ARAPAHOE CO-ADAMS CO-DENVER CO-
400 PM MDT SUN SEP 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DENVER...CENTRAL
ADAMS AND WESTERN ARAPAHOE COUNTIES EXPIRED AT 400 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA AND 
MOVED EASTWARD INTO EASTERN ADAMS AND EASTERN ARAPAHOE COUNTIES.

LAT...LON 3983 10480 3958 10467 3973 10424 3998 10435

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 4:00 AM MDT, 11 hours 17 minutes earlier.

Area forecast discussion, Sep 16, 4:00 AM MDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MDT SUN SEP 16 2007

.SHORT TERM...FCST AREA WILL CONTINUE UNDER THE INFLUENCE OF A HIGH
PRES RIDGE CENTERED OVER TEXAS FOR ONE MORE DAY. SWLY FLOW AROUND
THIS BROAD ANTICYCLONE WILL CONTINUE TO ADVECT INCREASING AMOUNTS OF
SUBTROPICAL MOISTURE UP FROM THE DESERT SOUTHWEST DURING THE NEXT
12-24 HOURS. THIS MOISTURE ONE REASON FOR THE INSTABILITY AND
ISOLATED T-STORM COVERAGE ACROSS NORTHWESTERN PORTIONS OF THE CWFA
OVERNIGHT. GROUND STATIONS UP ALONG THE CO/WY BORDER IN THE PAST
COUPLE OF HOURS HAVE INDICATED PRETTY DECENT WIND AND LIGHTNING
ACTIVITY WITH THESE CELLS...WITH GUSTS UP AROUND 40 KTS. A COUPLE
STORM CELLS INDICATED ON RADAR APPROACHING THE PARK AND GORE RANGES
EXPECTED TO TRACK ACROSS JACKSON AND LARIMER COUNTIES IN THE NEXT
SEVERAL HOURS. FOR THAT REASON HAVE INTRODUCED LOW POPS IN ZONES
30..31..33 AND 35 FOR THIS MORNING.

THROUGH THE DAY...MODELS INDICATE A STEADY INCREASE IN PRECIPITABLE
WATER OVER THE CWFA WITH VALUES CREEPING UP TO AROUND AN INCH ON THE
NERN CO PLAINS BY 00Z/MON. BY LATE IN THE DAY THE LARGE SCALE
PATTERN WILL BECOME SOMEWHAT MORE CONDUCIVE FOR DEEP LAYER
CONVECTION ESPLY OVER THE MOUNTAINS. THE TREND SHOULD BE FOR A
GRADUAL INCREASE IN T-STORM DEVELOP OVER THE HIGH COUNTRY THROUGH
THE AFTERNOON AS TEMPERATURES ALOFT BEGIN COOLING IN RESPONSE TO
LARGE HEIGHT FALLS OVER THE GREAT BASIN. HOWEVER THIS COOLING NOT
EXPECTED TO HAVE MUCH IMPACT ON DAYTIME SFC TEMPERATURES ACROSS THE
PLAINS WHERE AFTERNOON READINGS EXPECTED TO BE SOME 10-15 DEG F
ABOVE AVERAGE FOR THE DATE. NOT UNTIL AFTER 21Z...SHOULD WE SEE
SPOTTY CONVECTION DVLPG OVER THE PALMER DIVIDE WHERE FCST SOUNDINGS
INDICATE 0-3KM CAPES UP AROUND 600 J/KG. FARTHER NORTH...ATMOSPHERE
NOT LOOKING AS FAVORABLE FOR STORM DVLPMNT...AT LEAST NOT UNTIL
OVERNIGHT WHEN THE AXIS OF 500-300MB JET SAGS SOUTH OVER THE STATE.
AS TEMPERATURES FALL ALOFT COULD SEE A MIX OF RAIN AND SNOW AT THE
HIGHEST ELEVATIONS AFTER 06Z AS A WEAK SFC COLD FRONT SWINGS ACROSS
THE AREA. PRECIPITATION CHANCES EXPECTED TO INCREASE IN ALL AREAS
OVERNIGHT WITH QG ASCENT MOVING OVER THE AREA. FOR THAT REASON HAVE
RAISED NITE TIME POPS TO LIKELY CATEGORY IN THE MTN ZONES AND
INTRODUCED 30-50 PCT POPS IN THE MTN VALLEYS AND FOOTHILLS...AND
KEPT THE LOWER POPS ON THE PLAINS.

.LONG TERM...MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE
MIDDLE PART OF THE WEEK. BROAD UPPER LEVEL TROUGH OVER THE WEST
COAST WILL WEAKEN AND SHIFT EAST OVER THE GREAT BASIN AND CENTRAL
ROCKIES MONDAY. DISTURBANCES WILL PASS THROUGH THE TROUGH AND BRING
SHOWERS AND THUNDERSTORMS TO THE AREA MONDAY AND MONDAY NIGHT. SNOW
LEVEL WILL DROP TO AROUND 10000 FEET LATE MONDAY NIGHT AS THE TROUGH
AXIS MOVES ACROSS EASTERN COLORADO. DRIER AIR WILL MOVE INTO THE
REGION BEHIND THE UPPER LEVEL TROUGH TUESDAY.

BY WEDNESDAY...ANOTHER LARGE AND BROAD UPPER LEVEL TROUGH WILL FORM
ALONG THE WEST COAST. THIS WILL RESULT IN A DRY SOUTHWEST FLOW ALOFT
OVER THE REGION. TEMPERATURES WILL BE ABOVE NORMAL WEDNESDAY AND
THURSDAY AND NO PRECIPITATION IS EXPECTED. FOR FRIDAY AND
SATURDAY...THERE IS SOME UNCERTAINTY WHERE THE UPPER LEVEL LOW WILL
TRACK. STILL APPEARS THE LOW WILL REMAIN WEST OF THE REGION...BUT
WILL HAVE 10 POPS IN THE FORECAST FOR THE UNCERTAINTY AND KEEP
TEMPERATURES ABOVE NORMAL.

&&

.AVIATION...AIRMASS DRY AND STABLE ON THE PLAINS THIS MORNING...THEN
BECOMING UNSTABLE WITH ISOLD -TSRA DVLPMNT ALONG THE FOOTHILLS AND
OVER THE PALMER DIVIDE AFTER 21Z. DENVER AREA AIRPORTS SHOULD
CONTINUE TO SEE VFR CONDITIONS THRU 00Z/MON. AFTER 00Z/MON...-TSRA
COVERAGE EXPECTED TO INCREASE WITH WIDELY SCATTERED -SHRA/-TSRA
COVERAGE PRODUCING LCL MVFR CONDITIONS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BAKER/MEIER
Hazardous weather outlook, Sep 16, 11:09 AM MDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1109 AM MDT SUN SEP 16 2007

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1109 AM MDT SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE OVER
THE NORTHERN COLORADO MOUNTAINS THROUGH THIS AFTERNOON AND INTO THE
EVENING.  DANGEROUS LIGHTNING...WIND GUSTS UP TO 35 MPH AND SMALL
HAIL WILL BE THE MAIN THREATS FROM THE STORMS OVER THE HIGH
COUNTRY.  A FEW SHOWERS MAY MOVE OUT OVER THE PLAINS THIS EVENING
AND OVERNIGHT.  WIND GUSTS TO 40 MPH MAY ACCOMPANY THE SHOWERS.  AN
UPPER LEVEL WEATHER DISTURBANCE APPROACHING COLORADO FROM THE
SOUTHWESTERN U.S. WILL BE PRODUCING THE SHOWERS AND THUNDERSTORMS
OVER COLORADO TODAY THROUGH MONDAY.  NO SEVERE WEATHER IS EXPECTED
FROM THE PASSING WEATHER SYSTEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE MOUNTAINS ON
MONDAY THROUGH EARLY TUESDAY MORNING...THEN ENDING TUESDAY
AFTERNOON. SHOWERS WILL BE MORE SPARSE ACROSS THE PLAINS WHILE
TEMPERATURES WILL BE COOLER THROUGH TUESDAY.  THE SHOWERS WILL BE
THE RESULT OF AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION.

EXPECT DRIER AND WARMER CONDITIONS AGAIN WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 3:47 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe43 min
Sep 16, 4:28 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.